Alert archive / Maine / Flash Flood Watches in 2021

Flash Flood Watch 3, NWS Caribou, ME

September 9, 20214 counties in Maine

NWS Caribou, ME issued this flash flood watch at Sep 9, 2021, 12:39 PM EDT for 4 counties in Maine. It was in force for 21 hr.

The area

The counties it named.

The facts

Issued
Sep 9, 2021, 12:39 PM EDT (16:39 UTC)
Expired
Sep 10, 2021, 9:17 AM EDT
In force
21 hr
Issued by
NWS Caribou, ME
Flood severity
None

Counties Aroostook County, ME, Hancock County, ME, Penobscot County, ME, Washington County, ME

The radar

The Caribou radar (KCBW), 81 km from the middle of the area, began a volume at 16:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Caribou, ME (KCAR), launched 12:00Z, 4.7 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 12:00Z on 2021-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 23 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 12:00Z on 2021-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 133 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
23 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
542 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
133 m²/s²
0-3 km storm-relative helicity
228 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

174 
WGUS61 KCAR 091639
FFACAR

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Caribou ME
1239 PM EDT Thu Sep 9 2021

MEZ006-011-015>017-029-030-032-100045-
/O.NEW.KCAR.FF.A.0003.210909T1639Z-210910T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Southeast Aroostook-Central Penobscot-Southern Penobscot-Interior
Hancock-Central Washington-Coastal Hancock-Coastal Washington-
Northern Washington-
Including the cities of Orono, Perry, Howland, Danforth, Calais,
Old Town, Grand Lake Stream, Springfield, Eastport, Castine,
Aurora, Sherman, Bar Harbor, Wesley, Orland, Cherryfield,
Lincoln, Smyrna Mills, Houlton, Princeton, Hodgdon, Machias,
Dedham, Bangor, Great Pond, Eastbrook, Vanceboro, Topsfield,
Brewer, Bucksport, Amherst, and Ellsworth
1239 PM EDT Thu Sep 9 2021

...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY AFTERNOON...

The National Weather Service in Caribou has issued a

* Flash Flood Watch for Portions of Coastal DownEast, Far Eastern, 
  Interior DownEast, and Penobscot Valley Maine, including the 
  following areas, in Coastal DownEast Maine, Coastal Hancock and 
  Coastal Washington. In Far Eastern Maine, Northern Washington and 
  Southeast Aroostook. In Interior DownEast Maine, Central 
  Washington and Interior Hancock. In Penobscot Valley Maine, 
  Central Penobscot and Southern Penobscot.

* Through Friday afternoon.

* Rain with embedded thunderstorms will cross the area this 
  afternoon and become heavy at times this evening. Locally heavy 
  rainfall will continue into Friday morning. A widespread area of 
  one to two inches of rain will fall with locally higher totals of 
  three to four inches possible.

* Ponding and poor drainage flooding will be possible in the watch 
  area. In addition, driving at night will be difficult to view 
  flooded roadways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$

Sinko
3 follow-up statements
369 
WGUS61 KCAR 091901
FFACAR

Flood Watch
National Weather Service Caribou ME
301 PM EDT Thu Sep 9 2021

MEZ006-011-015>017-029-030-032-100815-
/O.CON.KCAR.FF.A.0003.000000T0000Z-210910T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Southeast Aroostook-Central Penobscot-Southern Penobscot-Interior
Hancock-Central Washington-Coastal Hancock-Coastal Washington-
Northern Washington-
Including the cities of Orono, Perry, Howland, Danforth, Calais,
Old Town, Grand Lake Stream, Springfield, Eastport, Castine,
Aurora, Sherman, Bar Harbor, Wesley, Orland, Cherryfield,
Lincoln, Smyrna Mills, Houlton, Princeton, Hodgdon, Machias,
Dedham, Bangor, Great Pond, Eastbrook, Vanceboro, Topsfield,
Brewer, Bucksport, Amherst, and Ellsworth
301 PM EDT Thu Sep 9 2021

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH FRIDAY AFTERNOON...

The Flash Flood Watch continues for

* Portions of Coastal DownEast, Far Eastern, Interior DownEast, and 
  Penobscot Valley Maine, including the following areas, in Coastal 
  DownEast Maine, Coastal Hancock and Coastal Washington. In Far 
  Eastern Maine, Northern Washington and Southeast Aroostook. In 
  Interior DownEast Maine, Central Washington and Interior Hancock. 
  In Penobscot Valley Maine, Central Penobscot and Southern 
  Penobscot.

* Through Friday afternoon.

* Rain with isolated embedded thunderstorms will cross the area and 
  become heavy at times tonight. Locally heavy rainfall will 
  continue into Friday morning. Rainfall rates may exceed 1 inch per 
  hour at times. A widespread one to two inches of rain will fall 
  with locally higher totals of three to four inches possible.

* Ponding and poor drainage flooding will be possible in the watch 
  area. In addition, driving at night will be difficult to view 
  flooded roadways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$

Sinko
891 
WGUS61 KCAR 100816
FFACAR

Flood Watch
National Weather Service Caribou ME
416 AM EDT Fri Sep 10 2021

MEZ006-011-015>017-029-030-032-101800-
/O.CON.KCAR.FF.A.0003.000000T0000Z-210910T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Southeast Aroostook-Central Penobscot-Southern Penobscot-Interior
Hancock-Central Washington-Coastal Hancock-Coastal Washington-
Northern Washington-
Including the cities of Orono, Perry, Howland, Danforth, Calais,
Old Town, Grand Lake Stream, Springfield, Eastport, Castine,
Aurora, Sherman, Bar Harbor, Wesley, Orland, Cherryfield,
Lincoln, Smyrna Mills, Houlton, Princeton, Hodgdon, Machias,
Dedham, Bangor, Great Pond, Eastbrook, Vanceboro, Topsfield,
Brewer, Bucksport, Amherst, and Ellsworth
416 AM EDT Fri Sep 10 2021

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 2 PM EDT THIS 
AFTERNOON...

The Flash Flood Watch continues for

* Portions of Coastal DownEast, Far Eastern, Interior DownEast, and 
  Penobscot Valley Maine, including the following areas, in Coastal 
  DownEast Maine, Coastal Hancock and Coastal Washington. In Far 
  Eastern Maine, Northern Washington and Southeast Aroostook. In 
  Interior DownEast Maine, Central Washington and Interior Hancock. 
  In Penobscot Valley Maine, Central Penobscot and Southern 
  Penobscot.

* Until 2 PM EDT this afternoon.

* Rain will persist this morning, then taper to showers. The rain 
  could be heavy at times this morning. Rainfall rates may exceed 1 
  inch per hour at times. A widespread total rainfall of one to two 
  inches is expected with locally higher totals of three to four 
  inches possible.

* Ponding and poor drainage flooding will be possible in the watch 
  area. In addition, driving at night will be difficult to view 
  flooded roadways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$

Norcross
410 
WGUS61 KCAR 101317
FFACAR

Flood Watch
National Weather Service Caribou ME
917 AM EDT Fri Sep 10 2021

MEZ006-011-015>017-029-030-032-101430-
/O.CAN.KCAR.FF.A.0003.000000T0000Z-210910T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Southeast Aroostook-Central Penobscot-Southern Penobscot-Interior
Hancock-Central Washington-Coastal Hancock-Coastal Washington-
Northern Washington-
Including the cities of Orono, Perry, Howland, Danforth, Calais,
Old Town, Grand Lake Stream, Springfield, Eastport, Castine,
Aurora, Sherman, Bar Harbor, Wesley, Orland, Cherryfield,
Lincoln, Smyrna Mills, Houlton, Princeton, Hodgdon, Machias,
Dedham, Bangor, Great Pond, Eastbrook, Vanceboro, Topsfield,
Brewer, Bucksport, Amherst, and Ellsworth
917 AM EDT Fri Sep 10 2021

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for Portions of Coastal DownEast, Far Eastern, 
Interior DownEast, and Penobscot Valley Maine, including the 
following areas, in Coastal DownEast Maine, Coastal Hancock and 
Coastal Washington. In Far Eastern Maine, Northern Washington and 
Southeast Aroostook. In Interior DownEast Maine, Central Washington 
and Interior Hancock. In Penobscot Valley Maine, Central Penobscot 
and Southern Penobscot has been cancelled.

The Flood Watch is cancelled. Flash Flooding is no longer expected 
to pose a threat. All Flood Advisories are expected to expire by 930 
AM. Light to Moderate rain continues over eastern locations but 
flooding is no longer expected. Please continue to heed remaining 
road closures.

$$

Sinko

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this flash flood watch went out at Sep 9, 10:02 AM EDT, 2 hours 37 minutes earlier.

Area forecast discussion, Sep 9, 10:02 AM EDT, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
1002 AM EDT Thu Sep 9 2021

.SYNOPSIS...
A cold front will slowly cross the region later today into
Friday morning while low pressure tracks north along the
front. The cold front will exit across the Maritimes Friday.
High pressure will build south of the area Friday night into
Saturday. Weak low pressure will cross the area Sunday followed
by high pressure on Monday.

&&

.NEAR TERM /THROUGH FRIDAY/...
10:02AM Update: After a lull in showers this morning across
Central portions of the area both CBW & GYX radar date shows
that filling in. Expect pops to increase over the next few hours
as a wave of low pressure tracks northeast. Morning water vapor
imagery shows Hurricane Larry east of Bermuda and a large
trough digging and showing signs of tilting negative over the
Ohio Valley. In between there is a semi-atmospheric river
setting up coming straight out of the Gulf of Mexico including
Tropical Depression Mindy over the Southeast. As the right
entrance region of the intensifying jet stream moves overhead
and parallel to the surface quasi-stationary front we can expect
more rain. Rain will become moderate to heavy at times late
this afternoon into tonight. We continue to monitor the trends
for potential flood headlines but at this time holding off on
any watches. Minor tweaks to the ongoing forecast were made to
adjust based on latest observations and radar data.

Previous Discussion...
A slow moving cold front will cross much of the region today
through tonight, reaching eastern Washington county late
tonight. Several waves of low pressure will track north along
the front today through tonight. An approaching upper level trof
and southerly low level winds will draw moisture northwards.
Abundant deep moisture will be drawn north in advance of the
cold front later today through tonight. Precipitable water
values increase to 1.50 to 2.00 inches across eastern and
Downeast portions of the forecast area later today, reaching
around 2.00 inches Downeast tonight. Showers this morning will
transition to a steady rain this afternoon, with a steady rain
then persisting tonight. The rain will be heavy at times in
advance of the cold front later today through tonight across
eastern and Downeast portions of the forecast area. Heavy rains
tonight will be increasingly focused across Downeast areas.
Isolated thunderstorms are also possible across the region this
afternoon and tonight. The slow movement of the front, along
with potential training, will support the heavy rain threat. The
heaviest rain totals are generally expected in an area south
and east of a line from Houlton, to Millinocket, to Bangor where
2.50 to 3.50 inch rain totals will be common, with totals in
excess of 3.50 inches possible. However, the exact location of
this heavier band is still uncertain. A flash flood threat could
develop where this band of heavier rains eventually develops.
However, due to the uncertainty of this bands location have not
issued a Flash Flood Watch at this time though this will need to
be considered this afternoon if more certainty develops. Lesser
rain totals will exist across northwest portions of the
forecast area. Due to increasing swells from Hurricane Larry,
the High Surf Advisory for coastal portions of Hancock and
Washington counties has been extended into Saturday morning.
High temperatures today will range from the upper 60s to around
70 across the forecast area. Low temperatures tonight will range
through the 50s north, to the upper 50s to around 60 Downeast.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
Low pressure will lift northeast into New Brunswick early
Friday morning as it pulls a cold front offshore. Some rain
supported by lift on the eastern edge of the upper trough may
continue across the north and east Friday morning in the wrap
around of the surface low. The rain should taper off later
Friday morning as the low quickly moves away to the northeast
and the upper trough crosses the area. High pressure will build
south of the region late Friday into Saturday bringing mostly
clear conditions Friday night followed by a mostly sunny and
seasonably mild day on Saturday. Saturday night will begin
mostly clear. Low pressure tracking into central Canada Saturday
night will pull an occluded front into Quebec. The southern end
of this occluded front will slide across the north late at
night possibly bringing some showers to the north overnight.
Downeast will likely remain dry under the influence of the
subtropical high off the Mid-Atlantic coast.

&&

.LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/...
High pressure will remain to our south on Sunday as a weak wave
of low pressure slides east out of the Great Lakes region
beneath a broad trough pressing south from eastern Canada. A
thin area of convergence along this front being fed moisture
wrapping northeastward around the high may produce a band of
rain over the north on Sunday. Capes are forecast up to 200-300
J/KG over central and southern areas so introduced slight chance
for thunderstorms across those regions Sunday afternoon. The
small low should slide east into the Maritimes on Monday as
reinforcing high pressure builds down from Quebec. This should
bring a return of sunshine across the region Monday with some
moderately cooler and drier air pushing in over the north.
Monday night will likely be clear and chilly as high pressure
crests over the area allowing for some radiational cooling. A
new low approaching from the Great Lakes may bring a warm front
up across the area Tuesday bringing a chance of showers.

&&

.AVIATION /14Z THURSDAY THROUGH MONDAY/...
NEAR TERM: No major changes to the TAFs. Amendments are possible
through 18z TAFs given varying cigs due to breaks in the rain
activity.

Previous discussion...MVFR/IFR conditions early this morning,
will lower to IFR/LIFR levels later this morning and afternoon.
IFR/LIFR conditions then persist tonight. Rain today through
tonight, heavy at times tonight. Isolated thunderstorms this
afternoon and tonight. Southwesterly low level wind shear is a
concern through mid morning across northern areas.
South/southeast winds around 10 knots today. Variable winds 5 to
10 knots, becoming northwest tonight.

SHORT TERM:
Friday: IFR in rain, becoming MVFR then VFR across the north. MVFR
Downeast becoming VFR. Light to moderate NW wind.

Friday night: VFR. Light NW wind.

Saturday: VFR. Light W to SW wind.

Saturday night: VFR to MVFR north. VFR downeast, Light SW wind.

Sunday: MVFR possibly lowering to IFR north. VFR to MVFR Downeast.
Light SW wind.

Sunday night. IFR to MVFR becoming VFR north. MVFR Downeast. N wind
over the north. SW wind Downeast.

Monday: VFR. Light NW wind.

&&

.MARINE...
NEAR TERM: No changes to the ongoing forecast. Increasing swell
from Hurricane Larry will produce small craft advisory level
seas today through tonight. A Small Craft Advisory remains in
effect today through tonight. Visibilities will be reduced in
rain and fog today through tonight, with isolated thunderstorms
also possible this afternoon into tonight.

SHORT TERM: Swell from hurricane Larry is expected to build
seas up to 7 ft over the offshore waters Friday then 9 ft Friday
night followed by seas subsiding to 5 ft in swell over the
weekend. Winds should be below SCA Friday through Saturday. SW
winds may increase with gusts up to 25 kt Saturday night into
Sunday.

&&

.TIDES/COASTAL FLOODING...
The High Surf Advisory has been extended into Saturday morning.
Hurricane Larry well southeast of Bermuda is increasing the
swells in the Gulf of Maine. These swells will be increasing
between 4 to 6 feet into the surf zones. Large swells and
building seas are expected to continue into Friday as Hurricane
Larry tracks well to the southeast then east across the open
Atlantic. This could lead to high surf, dangerous rip currents,
and possible minor overwash during the time of high tide. The
highest astronomical tides of the month will occur from Thursday
to Saturday as well. The latest run of the local wave model
points to potential for minor overwash at the time of high tide
over several tide cycles for Seawall Road in Hancock County.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...High Surf Advisory until 8 AM EDT Saturday for MEZ029-030.
MARINE...Small Craft Advisory until 8 PM EDT Friday for ANZ050>052.

&&

Near Term...Norcross/Sinko
Short Term...Bloomer
Long Term...Bloomer
Aviation...Norcross/Sinko/Bloomer
Marine...Norcross/Sinko/Bloomer
Tides/Coastal Flooding...Norcross/Sinko
Hazardous weather outlook, Sep 9, 6:19 AM EDT, 6 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
619 AM EDT Thu Sep 9 2021

MEZ001-003-101200-
Northwest Aroostook-Northern Somerset-
619 AM EDT Thu Sep 9 2021

This Hazardous Weather Outlook is for Far Northern Maine and North
Woods Maine.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ002-004>006-010-011-015>017-031-032-101200-
Northeast Aroostook-Northern Piscataquis-Northern Penobscot-
Southeast Aroostook-Central Piscataquis-Central Penobscot-
Southern Penobscot-Interior Hancock-Central Washington-
Southern Piscataquis-Northern Washington-
619 AM EDT Thu Sep 9 2021

This Hazardous Weather Outlook is for Central Highlands Maine, Far
Eastern Maine, Far Northern Maine, Interior DownEast Maine, North
Woods Maine and Penobscot Valley Maine.

.DAY ONE...Today and tonight.

Rain, with isolated thunderstorms, will occur today through tonight.
Rain will be heavy at times especially this evening into Friday
morning. Rain may be heavy enough to cause ponding and poor drainage
flooding. If trends continue a flash flood watch may be needed
especially across southeastern portions of the area.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ029-030-101200-
Coastal Hancock-Coastal Washington-
619 AM EDT Thu Sep 9 2021

...HIGH SURF ADVISORY IN EFFECT UNTIL 8 AM EDT SATURDAY...

This Hazardous Weather Outlook is for Coastal DownEast Maine.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Surf Advisory.

Rain, with isolated thunderstorms, will occur today through tonight.
Rain will be heavy at times especially this evening into Friday
morning. Rain may be heavy enough to cause ponding and poor drainage
flooding. If trends continue a flash flood watch may be needed.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Surf Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-101200-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
619 AM EDT Thu Sep 9 2021

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

Norcross

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 9, 2:54 PM EDTCoastal Flood StatementCARHancock, Washington13 hr

Nearby

Flash Flood Watches in Maine, 2021Every flash flood watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.